Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Tucson, AZ

October 21, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 21, 2018, 3:10 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2018, 3:10 PM MST (22:10 UTC)
Expired
Oct 21, 2018, 4:00 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS55 KTWC 212210
SVRTWC
AZC019-212300-
/O.NEW.KTWC.SV.W.0106.181021T2210Z-181021T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
310 PM MST SUN OCT 21 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 310 PM MST, a severe thunderstorm was located over East
  Sahuarita, or 10 miles northeast of Green Valley, moving east at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Green Valley, Sahuarita, East Sahuarita, Summit, Rita Ranch, Vail
  and Corona De Tucson.

This includes the following highways...
 Interstate 10 between mile markers 271 and 290.
 Interstate 19 between mile markers 41 and 53.
 Route 83 between mile markers 55 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3186 11103 3202 11110 3218 11059 3199 11052
TIME...MOT...LOC 2210Z 253DEG 20KT 3197 11090 

HAIL...1.50IN
WIND...60MPH
 
$$

GL
2 follow-up statements
659 
WWUS55 KTWC 212229
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
329 PM MST SUN OCT 21 2018

AZC019-212300-
/O.CON.KTWC.SV.W.0106.000000T0000Z-181021T2300Z/
Pima-
329 PM MST SUN OCT 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 328 PM MST, a severe thunderstorm was located 8 miles northeast of
East Sahuarita, or 17 miles northeast of Green Valley, moving east at
25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Summit, Rita Ranch, Vail and
Corona De Tucson.

This includes the following highways...
 Interstate 10 between mile markers 271 and 290.
 Interstate 19 between mile markers 41 and 53.
 Route 83 between mile markers 55 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3186 11103 3202 11110 3218 11059 3199 11052
TIME...MOT...LOC 2228Z 253DEG 20KT 3200 11078 

HAIL...1.50IN
WIND...60MPH
 
$$

GL
713 
WWUS55 KTWC 212257
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
357 PM MST SUN OCT 21 2018

AZC019-212306-
/O.EXP.KTWC.SV.W.0106.000000T0000Z-181021T2300Z/
Pima-
357 PM MST SUN OCT 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 400 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3186 11103 3202 11110 3218 11059 3199 11052
TIME...MOT...LOC 2256Z 253DEG 20KT 3204 11064 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:20 PM MST, 50 minutes earlier.

Area forecast discussion, Oct 21, 2:20 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
220 PM MST Sun Oct 21 2018

.SYNOPSIS...There is a chance of showers and thunderstorms through
at least Tuesday as a trough of low pressure moves slowly across the
area. Gusty winds will continue into Monday. Temperatures will
hover within a few degrees of normal through the forecast period.

&&

.DISCUSSION...Convective active starting to slowly increase across
the areas we talked about in the morning discussion. That is
across southeast Pinal, eastern half of Pima county and Santa Cruz
county. PW values across the area ranged from 0.50" across the
White mountains to 1.0" from Tucson south. Taking a closer look at
the CIRA layered PW, there is a distinct boundary in the 700-500
mb layer than extends from north of Las Vegas to Prescott to
Phoenix and then south into central Pima county. SPC continues to
have the central part of the forecast area under Marginal risk
for isolated severe storms with main threats being large hail,
strong gusty winds, areas of blowing dust and localized heavy
rain. Activity will be moving into eastern zones this evening
with a slight chance of a storm during the overnight hours.

All of this is associated with an upper low off the central
California coast. This feature will gradually move east across the
desert southwest next 48-60 hours keeping unsettled conditions
across most of the forecast area into Wednesday. Upper level trof
axis east of the area late Wednesday into early Thursday. Still
enough residual moisture along AZ/NM border on Thursday for a
slight chance of showers. Thereafter high pressure aloft will
build over the area bringing dry conditions and warmer daytime
temperatures next weekend.

Highs temperatures through Thursday will be at or a few degrees
below normal then turning warmer next weekend. At this time I may
not be warm enough on Sat/Sun. Plenty of time to make adjustments.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds 5-8k ft AGL throughout the forecast period with
scattered to numerous SHRA and isolated TSRA through about 22/02Z
with more SHRA activity decreasing in coverage overnight. Increased
SHRA/TSRA development possible again Monday afternoon. Surface winds
ELY/SELY 10-15 kts gusting up to 25 kts through about 22/00Z,
gradually easing during the evening hours and becoming 12 kts or
less through Monday. Higher wind gusts also possible near TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty east to southeast winds 15-25 mph currently
will decrease into this evening. A slow moving upper-level trough
will result in scattered to numerous showers and thunderstorms
this afternoon and continuing into early Wednesday as the system
exits. The greatest shower and thunderstorm coverage will exist
from Tucson eastward with dry conditions for the western deserts.
Thereafter, primarily dry weather settling in for Thursday and
beyond. Winds decrease on Monday remaining below 15 mph through
the rest of the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 21, 2:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST SUN OCT 21 2018

AZZ502>504-515-212200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

At 219 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kitt Peak to 10 miles
southwest of Three Points to 10 miles west of Green Valley. Movement
was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tucson, Marana, Green Valley, Sahuarita, East Sahuarita, Drexel
Heights, Summit, Tucson Estates, Avra Valley, Three Points, Valencia
West, Littletown, Drexel-Alvernon, South Tucson, Ryan Field, San
Pedro, Saguaro National Park West, San Xavier Mission, Picture Rocks
and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11138 3221 11099 3204 11076 3174 11116
      3188 11145 3217 11168
TIME...MOT...LOC 2119Z 219DEG 15KT 3211 11154 3193 11135 3185 11119

GL
Local storm report, Oct 21, 2:45 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 S THREE POINTS        32.03N 111.27W
10/21/2018  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED ONE INCH HAIL NEAR THREE
            POINTS.

&&

AH
Special weather statement, Oct 21, 2:59 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
259 PM MST SUN OCT 21 2018

AZZ506-511-212245-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
259 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
345 PM MST...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm over
near Mammoth, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

LAT...LON 3256 11065 3271 11075 3294 11046 3259 11046
TIME...MOT...LOC 2158Z 240DEG 18KT 3271 11061

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:20 PM MSTSpecial Weather StatementTWCPima40 min
Oct 21, 2:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Oct 21, 2:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Oct 21, 2:59 PM MSTSpecial Weather StatementTWC46 min
Oct 21, 3:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal54 min
Oct 21, 3:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Oct 21, 3:44 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz76 min
Oct 21, 4:28 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Oct 21, 4:36 PM MSTFlash Flood WarningTWCPima114 min
Oct 21, 4:40 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Oct 21, 4:49 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz86 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.